Tennessee, 2003

Flash Flooding and Hail in Tennessee, April 20, 2003

April 20, 2003 · NWS MEG · 38 events in 12 counties and zones

20 hail, 16 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$203,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 20, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 20, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN APR 20 2003

RADAR CURRENTLY SHOWING SHOWERS AND THUNDERSTORMS POPPING UP OVER
THE CWA.  SHOWERS AND THUNDERSTORMS SHOULD DEVELOP INTO A SOLID LINE
AHEAD OF THE FRONT. EXPECT FRONT TO PASS THROUGH MOST OF THE CWA
DURING THE EVENING HOURS. WILL PUT THE HIGHEST POPS IN THE TUPELO
AREA TONIGHT. WILL LEAVE NORTHWEST ZONES DRY.

ALL OF THE PRECIPITATION SHOULD BE OUT OF THE AREA BY MONDAY
MORNING. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA DURING THE
DAY. TEMPERATURES WILL BE COOL AND DRY UNTIL THE HIGH MOVES EAST OF
THE CWA ON WEDNESDAY.

THE NEXT LOW PRESSURE SYSTEM WILL APPROACH THE AREA WEDNESDAY NIGHT.
LOOKS LIKE PRECIPITATION WILL BEGIN AFTER MIDNIGHT WEDNESDAY NIGHT.
THE LOW PRESSURE CENTER MOVES OVER THE CWA THURSDAY AND THURSDAY
NIGHT KEEPING CHANCES FOR RAIN HIGH. THERE MAY BE A BREAK IN THE
ACTION ON FRIDAY BEFORE THE UPPER LEVEL TROUGH WITH THE SYSTEM MOVES
THROUGH FRIDAY NIGHT. WILL KEEP PRECIP IN THE FORECAST.

HIGH PRESSURE RETURNS ON SATURDAY. NEXT WEEKEND IS LOOKING TO BE DRY
WITH TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR.

PRELIMINARY NUMBERS
MEM 55/72 50/72 50 30000
MKL 51/70 42/69 42 30000
JBR 50/71 45/70 45 10000
TUP 57/73 47/72 47 61000

.MEG...NONE.

KRS
Hazardous weather outlook, Apr 20, 2:04 PM CST, 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH TONIGHT. THUNDERSTORMS
WILL OCCUR AHEAD OF THE FRONT FOR THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 9
PM...ENDING FROM THE NORTHWEST WITH PASSAGE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...INCLUDING MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Apr 20, 2:00 PM CST, 15 minutes before
MSZ001-TNZ088-202015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN APR 20 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO AND SHELBY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHAVEN AT 300 PM
CDT...MOVING EAST AT 35 MPH. THIS STORM IS PRODUCING HEAVY RAIN AND
DANGEROUS LIGHTNING.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF
BARTLETT...GERMANTOWN...HORN LAKE AND SOUTHAVEN...SHOULD MONITOR THIS
STORM CLOSELY.

The radar

The Paducah radar (KPAH), 104 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

20 hail, 16 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Shelby

When
April 20, 2:15 PM CST to 2:20 PM CST
Where
Shelby County, Germantown
Measured
1 in hail
Property damage
$150
Reported by
TRAINED SPOTTER
Coordinates
36.150, -88.983

Thunderstorm Wind, Shelby

When
April 20, 2:30 PM CST to 2:45 PM CST
Where
Shelby County, Memphis
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -89.817

A roof was blown off of a building. Some gas lines were blown off of some overhead heaters. A 100-year-old tree was blown down in Collierville, damaging 10 cars.

Hail, Shelby

When
April 20, 2:30 PM CST to 2:35 PM CST
Where
Shelby County, Collierville
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.267, -89.000

Hail, Fayette

When
April 20, 2:40 PM CST to 2:45 PM CST
Where
Fayette County, Hickory Withe
Measured
1.75 in hail
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
35.050, -89.667

Flash Flood, Shelby

When
April 20, 2:45 PM CST to 4:45 PM CST
Where
Shelby County, Memphis
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.033, -88.933

A home and a business were flooded in Memphis.

Hail, Fayette

When
April 20, 3:13 PM CST to 3:20 PM CST
Where
Fayette County, 2 mi N of La Grange
Measured
1.75 in hail
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.133, -90.017

Hail, Gibson

When
April 20, 3:27 PM CST to 3:40 PM CST
Where
Gibson County, Brazil
Measured
1.75 in hail
Property damage
$950
Reported by
TRAINED SPOTTER
Coordinates
35.250, -89.600

Hail, Lauderdale

When
April 20, 3:30 PM CST to 3:35 PM CST
Where
Lauderdale County, Glimp
Measured
0.88 in hail
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
35.817, -89.233

Thunderstorm Wind, Lauderdale

When
April 20, 3:30 PM CST to 3:35 PM CST
Where
Lauderdale County, Glimp
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.817, -89.233

Several trees were knocked down.

Hail, Crockett

When
April 20, 3:40 PM CST to 3:45 PM CST
Where
Crockett County, Maury City
Measured
1.75 in hail
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
35.083, -89.217

Thunderstorm Wind, Crockett

When
April 20, 3:40 PM CST to 3:45 PM CST
Where
Crockett County, Maury City
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.917, -89.067

Many trees and power lines were blown down.

Hail, Fayette

When
April 20, 3:40 PM CST to 3:50 PM CST
Where
Fayette County, Oakland
Measured
1.75 in hail
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
35.700, -89.650

Thunderstorm Wind, Fayette

When
April 20, 3:40 PM CST to 3:50 PM CST
Where
Fayette County, Oakland
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
35.167, -89.133

A 12' by 30' patio covering was blown apart. A couple of trees were blown down.

Hail, Hardeman

When
April 20, 3:45 PM CST to 3:50 PM CST
Where
Hardeman County, Hickory Vly
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -89.650

Thunderstorm Wind, Hardeman

When
April 20, 3:45 PM CST to 3:50 PM CST
Where
Hardeman County, Bolivar
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

A golf cart shed was damaged at a golf course. Nearly 30 trees were blown down at the golf course.

Thunderstorm Wind, McNairy

When
April 20, 4:03 PM CST to 4:10 PM CST
Where
McNairy County, Rose Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.233, -89.517

Three trees were knocked down.

Thunderstorm Wind, Weakley

When
April 20, 4:15 PM CST to 4:20 PM CST
Where
Weakley County, Gleason
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -88.600

Some trees were knocked down.

Hail, Weakley

When
April 20, 4:15 PM CST to 4:20 PM CST
Where
Weakley County, Greenfield
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -88.400

Hail, McNairy

When
April 20, 4:25 PM CST to 4:30 PM CST
Where
McNairy County, Selmer
Measured
0.75 in hail
Property damage
$10
Reported by
AMATEUR RADIO
Coordinates
35.233, -89.517

Thunderstorm Wind, Hardin

When
April 20, 4:30 PM CST to 4:35 PM CST
Where
Hardin County, Savannah
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
36.217, -88.617

Some roofs were damaged. Several trees were blown down.

Thunderstorm Wind, McNairy

When
April 20, 4:35 PM CST to 4:40 PM CST
Where
McNairy County, Adamsville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -88.700

Numerous trees were blown down.

Hail, Hardin

When
April 20, 4:45 PM CST to 4:50 PM CST
Where
Hardin County, Savannah
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
36.150, -88.800

Thunderstorm Wind, Hardin

When
April 20, 4:45 PM CST to 4:50 PM CST
Where
Hardin County, Savannah
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.233, -88.250

A medical building had large pieces of its roof blown off.

Hail, Carroll

When
April 20, 4:45 PM CST to 4:55 PM CST
Where
Carroll County, Hollow Rock
Measured
1.75 in hail
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
35.233, -88.250

Hail, Tipton

When
April 20, 5:35 PM CST to 5:45 PM CST
Where
Tipton County, Burlison
Measured
0.75 in hail
Property damage
$20
Reported by
AMATEUR RADIO
Coordinates
35.233, -88.250

Hail, Lauderdale

When
April 20, 5:45 PM CST
Where
Lauderdale County, 4 mi E of Henning
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
36.033, -88.283

Thunderstorm Wind, Lauderdale

When
April 20, 5:50 PM CST to 5:55 PM CST
Where
Lauderdale County, Henning
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.567, -89.783

One home suffered minor roof damage.

Thunderstorm Wind, Dyer

When
April 20, 6:00 PM CST to 6:05 PM CST
Where
Dyer County, 2 mi S of Tigrett
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.817, -89.233

Some trees were blown down.

Thunderstorm Wind, Lauderdale

When
April 20, 6:10 PM CST to 6:20 PM CST
Where
Lauderdale County, Ripley
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.667, -89.517

Several trees were blown down. One of these trees fell on a truck injuring the driver.

Thunderstorm Wind, Crockett

When
April 20, 6:20 PM CST to 6:25 PM CST
Where
Crockett County, 1 mi N of Friendship
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.733, -89.550

One structure lost its roof. Some trees were knocked down.

Hail, Crockett

When
April 20, 6:20 PM CST to 6:25 PM CST
Where
Crockett County, 1 mi N of Friendship
Measured
0.88 in hail
Property damage
$50
Reported by
GENERAL PUBLIC
Coordinates
36.150, -88.983

Hail, Gibson

When
April 20, 6:40 PM CST to 6:45 PM CST
Where
Gibson County, 1 mi N of Rutherford
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
35.667, -89.583

Thunderstorm Wind, Gibson

When
April 20, 6:40 PM CST to 6:45 PM CST
Where
Gibson County, 1 mi N of Rutherford
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.917, -89.250

One building had minor roof damage. Several large tree limbs were knocked down.

Flash Flood, Crockett

When
April 20, 7:30 PM CST to 9:30 PM CST
Where
Crockett County, Bells
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Several streets were flooded.

Hail, Crockett

When
April 20, 7:37 PM CST to 7:45 PM CST
Where
Crockett County, Maury City
Measured
1 in hail
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
35.933, -89.233

Thunderstorm Wind, Crockett

When
April 20, 7:45 PM CST to 7:50 PM CST
Where
Crockett County, Maury City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
35.917, -89.067

A roof was blown off of a shed.

Hail, Gibson

When
April 20, 7:53 PM CST to 8:00 PM CST
Where
Gibson County, Brazil
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.933, -89.233

Hail, Gibson

When
April 20, 8:05 PM CST to 8:10 PM CST
Where
Gibson County, 3 mi N of Trenton
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
35.817, -89.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351102, 5349890, 5351103, 5349891, 5350013, 5349892, 5349893, 5349896, 5349897, 5349894, 5349895, 5349899, 5349992, 5349898, 5350017, 5349993, 5349996, 5349997, 5349994, 5349998, 5349995, 5349999, 5350000, 5350001, 5350002, 5350003, 5350004, 5350014, 5350005, 5350007, 5350008, 5350006, 5350016, 5350015, 5350009, 5350012, 5350010, 5350011.